For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Back from Total Knee Replacement Surgery Go to previous topic Go to next topic Go to higher level

By dkleinert On 2010.01.01 23:06
Merry Christmas and Happy New Year! Thanks to all of you who gave me advice and recommendations before my husband’s knee replacement surgery – they helped me so much. It has been almost a month since I have been able to come on this site to read and post. I miss all of you. My husband had his total knee replacement surgery on Dec. 7th. I heard all of your concerns about the morphine before and after surgery, and I was able to talk them out of that. He had a nerve block and epidural instead. He was on a fentenal (sp?) auto pump instead. But there were still many problems, drug interactions and slow progress. While he was in the hospital I had to stay all night (we live an hour drive away from the hospital) until 5 or 6am, him gripping my hand for dear life, so he could try to sleep. His PD meds interfered with the pain drugs they were giving him, and he was having hallucinations and an awful feeling of uncontrollably falling backwards whenever he closed his eyes – even though he was laying on the pillows in bed. He would tightly grip my hand and try to go to sleep. After a while I would feel his grip ease off, but he would go thru bouts of panic thru the night. I asked and pleaded that the doctor/nurses change his pain drugs, but to no avail. The “pain team” told me that he needed the drugs.

He went into a Rehab facility Dec. 10th (I didn’t think he was ready – so frail and weak). When he went to Rehab they switched to Percoset (sp.?) and the problem with falling backwards and hallucinations continued. I stayed until midnight or after every night. The next day he would invariably ask “when did you leave me?” I still had to go to work, take care of our home, dog, chickens, etc. I was there every minute I could be. Got hardly any sleep. But it was still not enough…… From the beginning they said he would come home on Dec. 29th – again earlier than I thought he would be ready. Guess it is a Medicare issue. I mistakenly (I should have known better) thought that maybe when he came home things would even out and I could breath again.
My sister, who has been an RN for 35+ years (lives in another state) told me to insist they switch him to Tylenol #3 and she knew the hallucinations and “falling backwards” would stop. Miracle of all miracles – two days before he was to come home from Rehab they reluctantly switched him to Tylenol #3 and indeed, all those awful symptoms stopped. He slept at night.

We have been home for two days. He is so dependent. So self absorbed. Today is our 28th anniversary, and he hasn’t hardly spoken to me all day. I have done everything I can for all the things he needs, and he just sits in his recliner watching his shows on TV. I got him up to walk (one of the things he is supposed to do at least once a day) for 10-15 minutes, but other than that he does not appear to be interested in doing anything or interacting at all. He doesn’t seem to even know I am in the room. I guess things are back to “normal”.

Next week his PT comes 3 times a week, OT once a week and Home Health aide 2 times a week. I am thankful for them.

He is healing – his leg looks much better. No more raging fevers or low, low blood pressures and the swelling is getting better. Hopefully this surgery will not have set him back with the PD symptoms. I hope he can get back to walking with his walking stick the 1 ˝ miles a day to the mailbox and back, gathering the chicken’s eggs once a day……

I think I am exhausted – sorry to be in such a negative mood…. I guess I was deluded in wanting a little glimmer of the “old” husband who I felt should be happy he had his most desired surgery over with, that he is able to walk with his walker, and that he is recovering at home now…..but no – I guess it is too much to expect – everything seems to be too much to expect…..

Thanks for being my sounding board…..Love and Hugs to all of you.

By annwood On 2010.01.02 00:52
Well you have certainly had a month, haven't you! It will take you husband much more time to get over the effects of the surgery and the medications. I still find it amazing, and somewhat frightening, that pain management people and physicians remain clueless about using narcotics on PD pts. Good things you were there to see that that was kept to a minimum. I am glad that it is over and you can work on getting him functional again.

I know how hurt and alone you feel, especially on significant days like you anniversary. Intellectually you know he can't help it but emotionally you are hurt. The last anniversary with my husband was quite similar - I bought my own gift and sat and had a glass of wine. One does a lot of thinking at those times, don't they?

A belated Happpy Anniversary! Glad you are back with us.

By lbellomy On 2010.01.02 19:04
Donna, I have been wondering how you and Joe are doing.
Lorraine

By karolinakitty On 2010.01.02 21:31
Glad to see you back...and glad your husband has healed well. Mine has to have all his teeth pulled soon and i am so worried about the after effects, but at least i know what to expect. Thanks for the Tylenol #3 ... that will help if they can give it to him instead of something else. I know for sure he can't have vicodin. He took one once before PD and almost had to rush him to hospital cause he couldn't breathe. Hope things settle down a little more for you seems like you good use a good rest........

By overwhelmedinFL On 2010.01.03 09:46
I am so sorry for your rough month. It is my biggest fear, for my mom to need surgery. It is so scary to see them out of control.

Vent away..................

By Emma On 2010.01.03 14:22
Donna, you certainly have had your share of it! I'm sorry that things have been going so badly for you. Nothing is ever easy is it? I'm glad that you are back on the board though, I've missed you. Welcome back!

By dkleinert On 2010.01.05 00:46
Thank you for all of your comments - I have missed all of you also. Annwood - I appreciate your sharing your last anniversary......tears for you....you have felt that pain also.

Last night my husband announced out of the blue that he was "tired of being an invalid". I asked what he was willing to do to make that change. He said "anything". I think it was just a moment of "clarity". I am getting used to them and not believing them any more. I used to get my hopes up, but then was always disappointed. I think it is the dementia....

Sorry to hear that your husband will have all of his teeth extracted. I can't imagine that and having to deal with that. Hope Tylenol #3 will be strong enough. The PA told me that one can only take 10, 300mgcombo tablets in a 24 hour period. Otherwise Tylenol #2 is toxic. We keep track on a chart. Hope that helps.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you